Utah, 2011

Winter Storm and High Wind in Utah, December 1, 2011

December 1, 2011 · NWS SLC · 7 events in 7 counties and zones

A deep closed low dug south into southern Utah and Nevada on November 30th and December 1st. Combined with high pressure centered over Wyoming, a strong pressure gradient developed across much of Utah.

The toll

Deaths
0
Injuries
4
Property damage
$82 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A deep closed low dug south into southern Utah and Nevada on November 30th and December 1st. Combined with high pressure centered over Wyoming, a strong pressure gradient developed across much of Utah. This created strong northeasterly canyon and downslope winds across several parts of the state. These winds caused damage across the Wasatch Front, with most of the damage occurring along the northern Wasatch Front. In addition to the winds, heavy snow fell in the mountains of central and southern Utah as the low moved through the area. Note that this episode began in November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 30, 9:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 30, 9:39 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MST WED NOV 30 2011

.SYNOPSIS...A COLD AND ENERGETIC STORM SYSTEM WILL DROP SOUTH
THROUGH THE GREAT BASIN THROUGH TONIGHT BEFORE STALLING OVER
SOUTHERN CALIFORNIA THURSDAY. ANOTHER COLD SYSTEM WILL FOLLOW THE
FIRST ONE FRIDAY NIGHT AND SATURDAY.

&&

.DISCUSSION...EVENING WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH
CLOSING OFF ACROSS THE SOUTHERN GREAT BASIN...WITH ASSOCIATED
SURFACE FRONT DRAPED ACROSS ARIZONA INTO EXTREME SOUTHEAST UT.
BAND OF SNOWFALL CONTINUES TO DEVELOP ALONG TRAILING 700MB
BAROCLINIC ZONE...AND IS FORECAST TO LARGELY REMAIN IN PLACE
THROUGH THE REMAINDER OF THE NIGHT. AS SUCH ISSUED WINTER WX
ADVISORIES FOR WEST CENTRAL/SOUTHWEST UT AS WELL AS THE SEVIER
VALLEY WHERE COMBINATION OF ACCUMULATING SNOW AND GUSTY WINDS WILL
LIKELY IMPACT TRAVEL ALONG I-15 AND I-70. ALSO EXPANDED GOING
WINTER STORM WARNING INTO UINTA COUNTY WY WHERE UPSLOPE FLOW
SHOULD BRING SIGNIFICANT SNOW TO AREAS AROUND MOUNTAIN
VIEW...WHILE COMBINATION OF SNOW AND WIND WILL LIKELY SEVERELY
IMPACT TRAVEL ALONG I-80 OVERNIGHT INTO THURSDAY.

OTHERWISE MODELS REMAIN VERY CONSISTENT ADVERTISING POTENTIALLY
DESTRUCTIVE DOWNSLOPE WIND EVENT ALONG THE WASATCH FRONT...WITH
CORE OF STRONGEST WINDS LOOKING TO FOCUS ON DAVIS COUNTY. THIS
EVENT HAS BEEN WELL ADVERTISED FOR THE PAST FEW DAYS...AND ONLY
REAL CHANGE THIS EVENING WITH RESPECT TO WIND HEADLINES WAS TO
EXPAND GOING HIGH WIND WARNING INTO THE CACHE VALLEY WHERE 18/00Z
MODELS HAVE BEEN SUGGESTING STRONG DOWNSLOPE WINDS WILL ALSO
DEVELOP. MODELS CONTINUE TO SUGGEST WINDS WILL INCREASE ACROSS
NORTHWEST UT OVERNIGHT INTO THURSDAY. CURRENT HIGH WIND WARNING
FOR THE WEST DESERT EXPIRES OVERNIGHT...AND WILL LIKELY NEED TO BE
EXTENDED OR AT A MINIMUM CONVERTED TO A WIND ADVISORY.

UPPER LOW LOOKS TO LINGER ACROSS AZ THROUGH AT LEAST
THURSDAY...MAINTAINING WRAP AROUND SNOWFALL INTO MUCH OF
SOUTHERN UT. COMBINATION OF WINDS AND HEAVY SNOW COULD RESULT IN
SEVERE WINTER CONDITIONS ACROSS PORTIONS OF THE SAN RAFAEL SWELL
FROM I-70 SOUTHWARD...SOUTH CENTRAL UTAH...AND THE ADJACENT HIGHER
TERRAIN.

UPPER LOW LOOKS PULL AWAY FROM THE REGION THURS NIGHT AS A
SECONDARY UPPER TROUGH DROPS IN FROM THE NORTH...BRINGING A RE-
ENFORCING SHOT OF COLD AIR TO THE REGION. BEST CHANCE FOR
ACCUMULATING SNOWFALL WITH THIS SYSTEM LOOKS TO COME ACROSS THE
EASTERN HALF OF THE FORECAST AREA.

&&

.AVIATION...THE AREA JUST NORTH AND EAST OF THE SLC
TERMINAL...WITHIN 5-10 MILES...WILL BE EXPERIENCING A HIGH WIND
EVENT WITH EASTERLY GUSTS IN EXCESS OF 60KT EXPECTED LATE TONIGHT
THROUGH TOMORROW EVENING. THIS IS NOT EXPECTED AT KSLC AND ONLY
MINIMAL IMPACT FORECAST FOR GROUND OPERATIONS AT THIS TIME.

BEING ON THE EDGE OF THE HIGH WIND EVENT NORTH OF THE
TERMINAL...WINDS AT THE TERMINAL WILL BE QUITE TRICKY. AS THE EVENT
TO THE NORTH EBBS AND FLOWS...WINDS AT THE TERMINAL WILL LIKELY
FLUCTUATE BETWEEN STIFF NORTH-NORTHWEST...STRONG GUSTY
EAST-NORTHEAST...AND LIGHT SOUTHWEST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 AM MST FRIDAY FOR UTZ013-020.

     WINTER STORM WARNING UNTIL 4 AM MST FRIDAY FOR
     UTZ009-010-517-518.

     HIGH WIND WARNING UNTIL 3 AM MST THURSDAY FOR UTZ005.

     HIGH WIND WARNING UNTIL 10 PM MST THURSDAY FOR UTZ002>004.

     HIGH WIND WARNING UNTIL 10 PM MST THURSDAY FOR UTZ001.

     HIGH WIND WARNING UNTIL 4 PM MST THURSDAY FOR UTZ012.

     WIND ADVISORY UNTIL 10 PM MST THURSDAY FOR UTZ014.

     HIGH WIND WARNING UNTIL 9 AM MST FRIDAY FOR UTZ019.

     WIND ADVISORY UNTIL 10 PM MST THURSDAY FOR UTZ015-016.

     WINTER WEATHER ADVISORY UNTIL 10 AM MST THURSDAY FOR UTZ014>016.

WY...WINTER STORM WARNING UNTIL 4 PM MST THURSDAY FOR WYZ021.

&&

SEAMAN/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 30, 6:16 AM MST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 AM MST WED NOV 30 2011

UTZ001>016-019>021-517-518-WYZ021-011330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
616 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG EASTERLY WINDS ARE STILL FORECAST TO DEVELOP ALONG
THE WASATCH FRONT TONIGHT IN THE WAKE OF A WEATHER SYSTEM DROPPING
THROUGH THE GREAT BASIN. THERE IS A HIGH POTENTIAL FOR THESE WINDS
TO BECOME DAMAGING LATE TONIGHT.

STRONG NORTHERLY WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS MUCH
OF THE OUTLOOK AREA SPREADING FROM NORTH TO SOUTH DURING THE
AFTERNOON AND CONTINUING OVERNIGHT. OTHER AREAS THAT ARE EXPECTED
TO EXPERIENCE THE STRONGEST WINDS INCLUDE CENTRAL CARBON AND
EASTERN EMERY COUNTIES AND WASHINGTON COUNTY.

SNOW WILL DEVELOP ACROSS THE NORTHERN OUTLOOK AREA THIS AFTERNOON
AND SPREAD SOUTH OVERNIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS
PORTIONS OF SOUTHERN AND CENTRAL UTAH WITH NEAR BLIZZARD CONDITIONS
IN SOME AREAS...ESPECIALLY IN HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE VERY STRONG EASTERLY WINDS ALONG WASATCH FRONT WILL PERSIST
THROUGH MIDDAY THURSDAY THEN GRADUALLY DIMINISH. WINDS WILL REMAIN
STRONG ACROSS CENTRAL AND SOUTHERN UTAH THURSDAY AND THURSDAY
NIGHT THEN TAPER OFF FRIDAY.

SIGNIFICANT SNOWFALL COULD ALSO CONTINUE ACROSS PORTIONS OF
SOUTHERN AND CENTRAL UTAH THURSDAY INTO THURSDAY NIGHT THEN TAPER
OFF EARLY FRIDAY. NEAR BLIZZARD CONDITIONS REMAIN POSSIBLE IN SOME
AREAS...ESPECIALLY IN HIGHER TERRAIN.

ANOTHER COLD STORM COULD BRING ADDITIONAL SNOWFALL TO MUCH OF THE
OUTLOOK AREA AGAIN LATE FRIDAY THROUGH SATURDAY. THIS NEXT SYSTEM
COULD ALSO GENERATE STRONG WINDS IN MANY OF THE SAME AREAS AS THE
CURRENT STORM...ALTHOUGH SPEEDS ARE NOT EXPECTED TO BE QUITE AS
HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Nov 30, 9:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     NON-TSTM WND GST IVINS                   37.15N 113.95W
11/30/2011  M63 MPH          WASHINGTON         UT   MESONET

            BADGER SPRING - 3990 FT

0804 PM     NON-TSTM WND GST HARRISBURG              37.22N 113.38W
11/30/2011  M62 MPH          WASHINGTON         UT   MESONET

            WHITE REEF - 3440 FT

&&

ROGOWSKI

Event by event

5 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
December 1, 12:00 AM MST to 9:05 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Strong gusty winds continued across the Great Salt Lake Desert and Mountains through the morning of December 1st. Peak recorded wind gusts included 67 mph at Lower Cedar Mountain, 65 mph at the Utah Test and Training Range Thermal Treatment Unit sensor, 62 mph at Camel Back Mountain and Gunnison Island, and 58 mph at the Rosebud RAWS. Note that this event began in November.

High Wind, Utahs Dixie and Zion National Park

When
December 1, 12:00 AM MST to 11:52 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS

Both the Badger Spring and White Reef RAWS recorded very strong wind gusts, with gusts greater than 60 mph for the entire day of December 1st. Badger Spring recorded a maximum wind gust of 89 mph, while White Reef's strongest recorded gust was 69 mph. Note that this event began in November.

Winter Storm, Central Mountains

When
December 1, 12:00 AM MST to 1:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 1.20 inches of liquid equivalent precipitation, or approximately 16 inches of new snow.

High Wind, Northern Wasatch Front

When
December 1, 2:20 AM MST to 8:30 PM MST
Where
Northern Wasatch Front forecast zone
Measured
89 kt (102 mph) measured gust
Injuries
3 direct, 0 indirect
Property damage
$82 million
Reported by
County Official

A strong and destructive downslope windstorm impacted the northern Wasatch Front, with maximum recorded wind gusts of 102 mph in Centerville, 92 mph in West Bountiful, 86 mph in Farmington, and numerous other reports in the 60 to 80 mph range.

Damage from this windstorm was substantial and widespread, with the most extensive damage occurring between North Salt Lake and South Ogden. UDOT reported that 11 semitrailers were knocked over along I-15, which eventually led them to close the road to semis for several hours. In Fruit Heights, a steeple was blown off the roof of a church. Hundreds of trees, power lines, and light poles were knocked over, and some of these caused additional damage when they landed on houses, cars, and other property. The winds were strong enough to shatter windows in some locations, as well as bend or uproot many metal road signs. In the area of the strongest winds, almost all homes experienced damage to roofs, fences, and siding. Flying debris caused a few injuries, but there were no fatalities associated with the wind.

Monetary damage to infrastructure was calculated to be about $6.5 million, almost all of which occurred in Davis County. Private insured losses were a little over $75 million.

Winter Storm, Southern Mountains

When
December 1, 3:00 AM MST to 11:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Donkey Reservoir SNOTEL received 1.40 inches of liquid equivalent precipitation, or approximately 19 inches of new snow.

High Wind, Castle Country

When
December 1, 3:05 AM MST to 7:55 AM MST
Where
Castle Country forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

The Price ASOS recorded strong downslope wind gusts for several hours on the morning of December 1st, with a maximum recorded gust of 62 mph. The US 6 at Helper sensor also recorded a maximum wind gust of 59 mph.

High Wind, Salt Lake and Tooele Valleys

When
December 1, 3:40 AM MST to 10:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
60 kt (69 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Newspaper

While not as strong or long-lived as in the northern Wasatch Front, the Salt Lake Valley also experienced damaging downslope winds. Maximum recorded wind gusts included 69 mph at the University of Utah and 63 mph at the Mouth of Parley's. More than 50 large trees were uprooted, and other damage included branches knocked off trees, damage to business awnings, and damage to residential roofs. In addition, a middle school student in Salt Lake City was seriously injured when a large tree branch fell on him as he was walking to school.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356700, 356701, 360006, 358365, 360007, 356702, 358366.